A manufacturer's labeling error could lead to patients receiving five times the recommended amount of the bronchodilator albuterol sulfate, which could cause life-threatening side effects and death, according to FDA officials.
The Ritedose Corp. said in a Dec. 30 news release(www.fda.gov) that it is recalling its 0.083% Albuterol Sulfate Inhalation Solution 3 mL unit-dose vials in 25-, 30- and 60-count packages.
The recalled product is a prescription inhalation solution, administered via nebulization, that is indicated for the management of acute asthma exacerbations and exercise-induced asthma in children and adults.
The Columbia, S.C.-based company said that the correct concentration of 2.5 mg/3 mL is displayed on the products' primary foil overwrap pouches and shelf cartons. However, the single-use vials themselves are incorrectly labeled with the concentration "0.5 mg/3 mL" and, thus, represent a potential health hazard.
"There is significant concern that health professionals who read the incorrect embossed concentration may upwardly adjust the volume of product used, resulting in an administered amount that is five times the recommended dose," the FDA said in a Jan. 3 safety alert(www.fda.gov).
The agency said the risk of overdose is increased in hospitals because the vials often are not accompanied by the rest of the packaging in such settings.
According to the FDA, significant overdosing of a patient could lead to signs and symptoms of albuterol toxicity, which include tremors, dizziness, nervousness, headache, seizures, angina, high blood pressure, low potassium levels and rapid heart rate.
The following product lots are affected by the recall: 0N81, 0N82, 0N83, 0N84, 0NE7, 0NE8, 0NE9, 0NF0, 0P12, 0P13, 0P46, 0P47, 0PF0, and 0S15. No other albuterol formulations or products are affected, said Ritedose.
Consumers should return any affected product to the place of purchase, the company said. Physicians and patients seeking more information about the recall may contact Ritedose by phone at (803) 935-3995 or via e-mail.
The FDA said health care professionals and patients should report adverse events or side effects related to use of the product to the agency's MedWatch program(www.fda.gov).